Seizure disorders can be caused by many different factors, including genetics, premature birth, tumors, and other brain abnormalities. However, sometimes external factors, such as drug or medication use, can lead to seizures as a side effect or complication.
Some of these drugs are illicit, while others are available over the counter or prescribed by a physician. Additionally, up to 9 percent of cases of status epilepticus (seizures that last more than five minutes) are caused by a drug or poison.
Drug-induced seizures are different from epilepsy — without the drug, the person would not have otherwise had the seizure. Drugs can also make someone who is already prone to seizures (for example, someone with epilepsy) more likely to have one.
Here we will explain which drugs and medications can raise the risk of seizures.
Many prescription drugs can lead to seizures. In fact, prescription drugs are a leading cause of drug-induced seizures. These seizures can occur in people who have no history of epilepsy or seizures.
In one study of calls made to a poison control center in California, the leading cause of drug-induced seizures was Wellbutrin (bupropion), an antidepressant and smoking-cessation aid. In this 2007 study, Wellbutrin accounted for 23 percent of cases of drug-induced seizures.
Other antidepressants are also associated with drug-induced seizures. Collectively, antidepressants made up 41.9 percent of drug-induced seizure cases in the 2007 study. Researchers found that a class of prescription drugs known as tricyclic antidepressants made up 7.7 percent of seizures (down from 24.6 percent in 1993). Another antidepressant called Effexor (venlafaxine) made up 5.9 percent of seizures reported.
The seizure-causing effects of antidepressants can happen with any dose, depending on the drug and what it’s being used to treat. For instance, Anafranil (clomipramine) is used to treat obsessive-compulsive disorder (OCD) at a higher dosage than is typically used to treat depression. With doses above 350 milligrams per day, seizure risk is 2.1 percent, but the risk drops to 0.48 percent with doses below 250 milligrams per day.
Antipsychotic drugs, which are often used to treat aspects of schizophrenia, bipolar disorder, and depression, also made up 4.7 percent of cases in the California poison control study.
According to the Epilepsy Foundation, the antipsychotic clozapine can cause brain-wave changes and dose-dependent seizures in 3.5 percent of individuals receiving a dose of more than 300 milligrams per day. The same effect has been seen in individuals whose doctors rapidly increased the prescribed dose of the drug. In general, higher doses of antipsychotics seem to be associated with higher seizure rates.
Other prescription drugs that cause seizures were detailed in the California poison control study. For instance, the synthetic opioid Ultram (tramadol) made up 7.5 percent of seizure cases. An antibiotic used to fight tuberculosis called isoniazid made up 5.9 percent of seizure cases.
In most cases, people will stop having drug-induced seizures once they stop taking the medication or drug that’s causing them. Additionally, these seizures are unlikely to have permanent negative effects. However, this may not always be the case with repeated or more severe episodes of drug-induced seizures.
Sometimes, withdrawal from a prescription drug can causes seizures. The poison control study found that 2.1 percent of cases of drug-related seizures were from sedative withdrawal. Benzodiazepines (used for conditions such as anxiety disorders) are known to be associated with withdrawal-induced seizures.
However, benzodiazepines are also commonly used as the first-line treatment for drug‐induced seizures. This is because they boost the effectiveness of the brain chemical gamma-aminobutyric acid (GABA). GABA lowers excitation in the brain to help stop seizures. Conversely, when benzodiazepines are stopped (especially suddenly), GABA’s effectiveness also drops. This leads to more excitement in the brain’s cells, which can trigger seizures.
Over-the-counter drugs are also associated with seizures. In the California poison control study, Benadryl (diphenhydramine) made up 8.3 percent of the drug-induced seizure cases. Benadryl is commonly used for allergies and as a sleep aid.
According to the Epilepsy Foundation, drugs in cold medicine such as pseudoephedrine can also lower the threshold for seizures. This is because they act as stimulants to the brain. The antihistamine pheniramine, used for allergies, can also cause seizures when taken at overdose levels. Similarly, pseudoephedrine and Benadryl overdoses are associated with seizures.
Many illicit drugs are associated with seizures. In the California poison control study, amphetamines (such as methamphetamine) made up 6.9 percent of drug-induced seizure cases, while the drug MDMA (also known as ecstasy) made up 3.4 percent and cocaine made up 4.9 percent. The use of synthetic cannabinoids known as “Spice” have also been linked to seizures.
Although not strictly an illicit drug, alcohol is often used to excess. Withdrawal from alcohol also causes seizures. Like benzodiazepines, alcohol works on the GABA chemical. According to the Epilepsy Foundation, status epilepticus and seizures have been reported in both alcohol withdrawal and acute intoxication.
It’s important to stay safe when you have epilepsy or are taking antiepileptic drugs for seizures because other drugs or medications could make your seizures more likely to occur. Talk to your physician and pharmacist to check for potential drug interactions. Be aware of side effects when taking drugs such as antidepressants. You may want to avoid alcohol as well. Finally, always talk to a physician before changing your medications.
MyEpilepsyTeam is the social network for people with epilepsy. On MyEpilepsyTeam, more than 102,000 members come together to ask questions, give advice, and share their stories with others who understand life with epilepsy.
Are you or a loved one living with epilepsy? Share your experience in the comments below, or start a conversation by posting on your Activities page.